Back to Substance Use Disorders
Opioid Overdose
Reviewed by Medicinsk Expert•Last updated: 2026-10-22•Substance Use Disorders

Opioid Overdose

Opioid overdose occurs when high doses of pain-relieving drugs suppress the brain's ability to regulate breathing, which can be fatal if not treated immediately.

What are opioids?

Opioids, or narcotics, include strong prescription pain relievers like oxycodone, hydrocodone, fentanyl, and tramadol, as well as the illegal drug heroin. While generally safe when used for a short time as prescribed for major injury, surgery, or chronic pain, they carry a risk of opioid use disorder (OUD) and overdose, especially when misused.

What causes an opioid overdose?

An overdose happens when opioids affect the part of the brain that regulates breathing. Risks increase if you:

  • Take an opioid to get high.
  • Take an extra or more frequent dose than prescribed.
  • Mix opioids with alcohol, illegal drugs, or other medications (such as Xanax or Valium).
  • Take medication prescribed for someone else.
  • Are receiving medications for opioid use disorder (MOUD) that are controlled substances.

Who is at risk?

Anyone taking opioids is at risk, but the danger is higher for those who take illegal opioids, combine substances, have conditions like sleep apnea or kidney/liver issues, or are over 65.

Signs of an opioid overdose

  • Very small pupils
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Vomiting
  • Limp body
  • Pale, blue, or cold skin
  • Faint heartbeat
  • Purple lips and fingernails

Emergency Response

If you suspect an overdose:

  • Call 911 immediately.
  • Administer naloxone: If available, use this safe medication (nasal spray or injection) to block the effects of the opioids. Check expiration dates and follow instructions.
  • Keep the person awake and breathing.
  • Positioning: Lay the person on their side to prevent choking.
  • Stay present: Remain with the person until emergency responders arrive.

Prevention

  • Follow prescriptions exactly; do not increase doses or frequency.
  • Never mix opioids with alcohol, sleeping pills, or illegal substances.
  • Store medicine securely, ideally in a lockbox, to prevent theft or accidental ingestion by children.
  • Dispose of unused medication promptly.
  • If at high risk, carry naloxone and ensure friends and family know how to use it.

Frequently Asked Questions

If the person does not wake up or resume normal breathing within 2 to 3 minutes after the initial dose, administer a second dose of naloxone using a new nasal spray device or auto-injector in the opposite nostril or another injection site. Fentanyl and synthetic opioid overdoses frequently require multiple doses of naloxone to reverse respiratory depression. Continue providing rescue breaths or CPR if trained to do so while waiting for emergency responders.
Yes, a person can relapse into an overdose after naloxone wears off. Naloxone has an active duration in the body of approximately 30 to 90 minutes, whereas many opioids—especially long-acting formulations, methadone, or illicit fentanyl—can remain active in the system for many hours. Once naloxone detaches from opioid receptors, remaining opioids can rebind and depress respiration again. This is why calling 911 and staying with the person until medical emergency personnel arrive is essential, even if they wake up and appear alert.
No, naloxone is an inert, non-addictive medication that only works if opioids are active in the person's body. If someone is unconscious due to low blood sugar, an alcohol overdose, a stroke, or a heart attack, naloxone will cause no physiological harm. Because untreated respiratory depression from an opioid overdose causes brain damage or death within minutes, experts recommend administering naloxone whenever an opioid overdose is even remotely suspected.
The opioid overdose triad refers to the three classic clinical signs of life-threatening opioid toxicity: pinpoint (severely constricted) pupils, extreme respiratory depression (fewer than 8 to 10 breaths per minute, irregular gasping, or complete cessation of breathing), and unconsciousness or profound unresponsiveness. Accompanying physical signs include blue or gray lips and nail beds (cyanosis), limp muscle tone, and a characteristic raspy gurgling sound often referred to as the "death rattle."
Source: MedlinePlus, National Library of Medicine

MedlinePlus brings together authoritative health information from the National Library of Medicine (NLM), the National Institutes of Health (NIH), and other government agencies and health-related organizations.

kontakt@hittavard.se

Ⓒ 2024. Alla rättigheter förbehålls av juxt ab